Powered by WebAds

Wednesday, April 22, 2009

Medical Update: Two Down -- Now What?

So, I have just "used up" my second chemotherapy.

I will not be receiving treatment tomorrow. Instead, my doctor is squeezing me in for an appointment, so we can determine what my next treatment will be.

This past week, I noticed the chemo (Taxol) affected my hands more than I realized. In addition to a loss of dexterity, I lost much of the strength in my fingers. I find it very difficult to open up a bag of nuts or chips. I have to ask my kids to do it for me. I also have difficulty opening bottles and need to use a grip to give me added strength. Usually, I just give the bottle to someone else to open.

My hands feel more or less the same as they did last week (pudgy), and I do experience periodic tingling in my fingers and hands.

My grip is affected and I constantly feel like I am about to drop things. When I had to put eggs away in the refrigerator, I was so careful, lest I inadvertently drop an egg and have to clean up the gooey mess. (It is yucky, just thinking about it!)
My hands are definitely not so happy. I do not see an improvement from last week to this. I do not want to risk this becoming a permanent condition.

I would not be happy if my hands felt like this for the rest of my life.

That was really the deciding factor in finishing with the Taxol
My tongue is also still not happy, but it is better than it was. At least I feel that it is improving.
My feet are still bothering me, but I cannot tell what discomfort is coming from the inside. They are so swollen, and so very uncomfortable.

I saw my GP, about my cough and about my feet. He still thinks the cough is caused by acid reflux. He put me on a stronger anti-reflux medicine (Pantoprazole) for the next two weeks. I am wondering if the reflux will lessen when I get off the Taxol, and if that will affect my cough.

He also sent me for a chest x-ray, an EKG, and an Echol (which I already did for my oncologist). I think everything is normal.

The CT that I did before Pesach also appears to be normal. The areas of the bone tumors appear bigger, but this is also consistent with the extra bone density caused by the bone strengthening drugs (Zomera/Denosumab).

My markers are normal, so we are not worried.

I am doing an MRI in a few weeks and I will do some sort of full body scan so we have a baseline before starting with the new drug.

And, of course, that is the big question now: to which chemotherapy will I switch?

The two drugs my doctor is considering are Taxotere and Xeloda.

He told us to check them out on the internet. We did. Moshe spent most of today reading up on these drugs and some other derivatives of Taxol.

We did our homework.

We have lots of questions for when we meet with the oncologist tomorrow.



Please daven (or send happy, healing thoughts) for RivkA bat Teirtzel.

With love and optimism,
RivkA

8 comments:

Batya said...

Refuah Shleimah!
G-d willing the next drug will have fewer, and take longer to show, side effects, plus -most important- it should really get you healthier.

Anonymous said...

Dear RivkA,

Your many friends and admirers are all davening for you, rooting for you, and sending happy, healing thoughts and hugs. What more can I say?

-Na'amah

Kay said...

Dear Rivka,

You are an inspiration, keep positive.

We are all with you

rickismom said...

Ditto to Batya's comment--she said it the best!

adena said...

I hope you can find a new drug that works well for you...your honesty and bravery are inspiring...keep on keeping on

Rahel said...

Yup, what Batya (and the others) said. Amen!

Baila said...

Haven't commented in a while, but I'm always reading and thinking about you. And always wishing for the best. Hopefully your new regimen will be easier on your body.

RivkA with a capital A said...

thanks!!